A psoriasis drug can cause life-threatening infections, including
bacterial sepsis, viral meningitis and invasive fungal disease, it
has been revealed this week.
Raptiva (efalizumab) - an injected drug for sufferers of plaque psoriasis - has been given a 'black box' warning, according to America’s drug regulator, the Food and Drug Administration (FDA).
The FDA says that some Raptiva patients have died from infections after taking the drug, and many more have needed hospital care.
There is also a danger that the drug may permanently suppress the immune system, although this has been observed in animal studies only, and so it a reaction that may not occur in humans.
Raptiva works by suppressing the immune system temporarily, which reduces psoriasis flare-ups. However, it also allows serious infections and malignancies to occur.
Early warning signs of a serious infection include confusion, dizziness or loss of balance, difficulty walking or talking, and vision problems. Patients taking the drug who experience any of these symptoms should see their doctor immediately.
(Source: FDA website).